Texas, 2023

Damaging Winds in Texas, May 9, 2023

May 9, 2023 · NWS BRO · 9 events in 1 county or zone

A cluster of thunderstorms in northern Mexico began to bow out south of Hidalgo County and the Rio Grande River and headed for the southern half of Cameron County. As the storms raced through, they produced several minutes of 60 mph gusts or higher at the Brownsville-South Padre International Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A cluster of thunderstorms in northern Mexico began to bow out south of Hidalgo County and the Rio Grande River and headed for the southern half of Cameron County. As the storms raced through, they produced several minutes of 60 mph gusts or higher at the Brownsville-South Padre International Airport. As the cluster of storms formed into an MCS closer to the coast in northeastern Mexico, it sent a surge of wind across extreme southeastern Cameron County, including Boca Chica Beach, Port Isabel, and South Padre Island. It is here where the worst of the damage occurred with several buildings losing all or part of their roofs and a couple of flipped RVs at Isla Blanca. The strongest wind gust was measured near the Coast Guard Station on South Padre Island at 77 knots, or 89 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 8, 11:44 PM CST, 31 minutes earlier.

Area forecast discussion, May 8, 11:44 PM CST, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1244 AM CDT Tue May 9 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 211 PM CDT Mon May 8 2023

Key Messages:

-Unsettled pattern continues with chances of showers and
thunderstorms.

-Near normal temperatures

Showers and thunderstorms are possible later this evening into the
overnight, primarily across Zapata, Starr, and Jim Hogg counties. A
shortwave moving overhead will lead to shower and thunderstorms
development over the Sierra Madre this evening. As this activity
moves eastward it could hold together enough to affect the aforementioned
counties. The Storm Prediction Center (SPC) has placed northwestern
Zapata in a Slight Risk of severe weather (Level 2 out of 5) and
the remainder of Zapata, Jim Hogg, Starr and far western Hidalgo
and Brooks counties in a slight risk for severe weather (Level 1
out of 5). The most likely timing of any strong to severe thunderstorm
activity will be after 7 pm to midnight. The primary threats with
this activity will be large hail (1+ inch)and strong wind gusts(50-60
mph). Rain chances also increases for areas further east overnight,
showers and an isolated general thunderstorm possible.

The unsettled pattern continues into Tuesday, with rain and thunderstorms
chances across all of Deep South Texas. While which locations will
actually see this activity continues to remain a bit up in the air
mainly due to what influence any convective boundaries tonight have.
We will have ample moisture to work with. This means any activity
that develops will be capable of producing heavy rainfall. The Weather
Prediction Center (WPC) has placed all of Deep South Texas in a Marginal
Risk (1 out of 5) of excessive rainfall through the short term period,
due to the potential of heavier thunderstorms tonight and rain chances
continuing into Tuesday.

Temperatures will remain warm through the period with daytime highs
in the 90s and overnight lows in the 70s.

&&

.LONG TERM...
(Wednesday through next Monday)
Issued at 211 PM CDT Mon May 8 2023

The long term forecast for Wednesday through next Monday continues
to look very active and potentially wet. Synoptically speaking a
Rex blocking pattern is expected to develop as low pressure moves
over Northern Mexico while high pressure forms over the Pacific
Northwest. Thanks to the low pressure Deep South Texas will have
southwesterly flow aloft that will bring moisture from the Pacific.
In addition, more moisture advection is expected at the surface due
to the onshore flow at the surface. PWAT values continue to be over
1.5 inches Wednesday and Thursday. This puts Deep South Texas in a
position to where any showers and thunderstorms that develop could
bring heavy downpours with them along with being potentially strong
to severe.

Friday through Monday now appear to be the biggest days for showers
and thunderstorms. However, Saturday is forecasted to have the greatest
POPs out of all these days. These showers and thunderstorms could
still produce heavy rainfall as PWAT values are forecasted to be
around 2 inches based on the model output from the GFS and ECMWF.
QPF for Friday and Saturday show higher amounts greater than half
an inch over the Northern Ranchlands as of now, but that could
change as we get closer. The GFS and ECMWF models are still not in
any better agreement on how the convection will form and where
the greatest impacts of the convection will be. GFS has a more
northerly trend keeping some of the strongest convection just
north of the CWA, while the ECMWF keeps more stormy weather in our
area. Will need to continue to monitor how the models trend and
see if they will start to come sort of agreement.

As mentioned before, all these storms will have the potential to be
strong to severe, thanks to the presence of high CAPE and steep
lapse rates. However, while there is ingredients are there, not all
the ingredients for severe weather are quite there yet. The development
of the storms will be dependent on what is occurring with other
features such as sea breeze, outflow boundaries, the amount of
daytime heating, and how the expected thunderstorms interact with
each other.

As for temperatures, high temperatures will run in the range of
upper 80s along the coastal areas to 90s for the rest of Deep South
Texas for Wednesday through Friday. However, Saturday through Monday
are forecasted to be cooler due to the presence of cloud cover along
with the showers and thunderstorms. Low temperatures for Deep South
Texas still appear to be in the 70s for the long term forecast.

&&

.AVIATION...
(06Z TAFS)
Issued at 1241 AM CDT Tue May 9 2023

Thunderstorms continue to move eastward along the Rio Grande
Valley this evening and are expected to impact BRO shortly with
strong winds being the main threat. Other than the storms, MVFR
ceilings are generally expected to persist through tonight and
Tuesday with winds becoming gusty during the daytime hours.
Thunderstorms are possible tomorrow, but timing and location are a
bit uncertain.

&&

.MARINE...
Issued at 211 PM CDT Mon May 8 2023

Now through Tuesday night...An enhanced pressure gradient the
possibility of Small Craft Caution on the waters off the lower
Texas coast through much of the period. Tonight into tomorrow
there is a slight chance of shower and thunderstorms across the
waters that could also locally enhance winds and seas.

Tuesday through Next Sunday...Elevated winds and seas are
expected to persist through Wednesday through next Sunday due to an
enhanced pressure gradient. Small Craft Exercise Caution is expected
at various times during this time period. Small Craft Advisories
cannot be ruled out for Friday and Saturday as the gradient will be
at its strongest and waves at their highest. Isolated to scattered
showers and thunderstorms are possible. These showers and thunderstorms
may have locally enhanced winds and seas associated with them.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             89  76  86  76 /  20  20  20  10
HARLINGEN               91  74  86  74 /  30  20  20  10
MCALLEN                 91  75  88  75 /  30  20  30  10
RIO GRANDE CITY         93  74  91  73 /  30  20  20  10
SOUTH PADRE ISLAND      83  76  82  76 /  20  20  20  10
BAYVIEW/PORT ISABEL     87  74  85  75 /  20  20  20  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...68-McGinnis
LONG TERM....64-Katz
AVIATION...69-Farris
Hazardous weather outlook, May 8, 3:20 PM CST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
420 PM CDT Mon May 8 2023

TXZ248>255-351-353>355-451-454-455-092130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
420 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Portions of the Rio Grande Plains and western portions of the
Brush Country are in a Slight Risk of severe weather tonight.
Meanwhile, portions the upper Rio Grande Valley are in a Marginal
Risk of severe weather tonight. A few strong to severe storms may
track into South Texas from northern Mexico late this afternoon
into this evening. Large hail and damaging wind gusts will be the
main threats.

There is a Marginal Risk for Excessive Rain across the area
today. Locally heavy rain may cause flooding in low-lying and flood prone
areas

There is a Moderate Risk of rip currents at the local beaches
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a Marginal Risk for Excessive Rain across the area
Tuesday, Wednesday, and Friday. Locally heavy rain may cause
flooding in low-lying and flood prone areas.

Isolated to scattered showers and thunderstorms will be possible
each afternoon and evening. Some of the storms may be strong to
severe with hail and damaging winds possible.

Elevated rip current risk Monday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GMZ130-132-135-150-155-170-175-092130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
420 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Isolated showers and thunderstorms will be possible and may cause
locally strong winds and rough seas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered showers and thunderstorms will be possible
each day and may cause locally strong winds and rough seas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 8, 10:01 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1101 PM CDT Mon May 8 2023

TXZ252-253-353-090430-
Southern Hidalgo TX-Northern Hidalgo TX-Starr TX-
1101 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of central Hidalgo and
southeastern Starr Counties through 1130 PM CDT...

At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mccook, moving east northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hargill, San Manuel, Mccook, Linn, Faysville, Puerto Rico, Red Gate,
Citrus City, Doolittle and Edinburg South Texas International
Airport Edinburg South Texas International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2627 9852 2654 9862 2675 9812 2637 9798
TIME...MOT...LOC 0400Z 251DEG 10KT 2645 9831

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mejia
Special weather statement, May 8, 10:19 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1119 PM CDT Mon May 8 2023

TXZ250-251-253-254-353-090500-
Inland Willacy TX-Southern Hidalgo TX-Brooks TX-Northern Hidalgo TX-
Inland Kenedy TX-
1119 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of southwestern Kenedy,
northern Hidalgo, eastern Starr, southeastern Brooks and northwestern
Willacy Counties through MIDNIGHT CDT...

At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm near
San Manuel, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Armstrong, San Manuel, Linn, Norias, Puerto Rico, Red Gate, Edinburg
South Texas International Airport
Edinburg South Texas International Airport and Rudolph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2708 9795 2671 9754 2637 9828 2657 9843
      2660 9841
TIME...MOT...LOC 0419Z 237DEG 31KT 2661 9809

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

58/Reese
Special weather statement, May 8, 11:00 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1200 AM CDT Tue May 9 2023

TXZ253-255-090545-
Southern Hidalgo TX-Inland Cameron TX-
1200 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of southeastern Hidalgo
and west central Cameron Counties through 1245 AM CDT...

At 1200 AM CDT, Doppler radar was tracking a strong thunderstorm over
Progreso, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harlingen, Weslaco, San Benito, Donna, Mercedes, La Feria, Progreso,
Santa Rosa, Palm Valley and Rangerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2605 9807 2607 9808 2606 9810 2607 9813
      2605 9815 2606 9817 2632 9790 2613 9761
      2605 9783 2605 9786 2607 9786 2606 9787
      2607 9793 2605 9794 2606 9795 2605 9797
      2607 9798 2607 9803 2604 9804 2604 9808
TIME...MOT...LOC 0500Z 238DEG 19KT 2611 9799

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

58/Reese
Special weather statement, May 8, 11:29 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1229 AM CDT Tue May 9 2023

TXZ255-355-090630-
Coastal Cameron TX-Inland Cameron TX-
1229 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of southern Cameron
County through 130 AM CDT...

At 1229 AM CDT, Doppler radar was tracking a strong thunderstorm near
Los Indios, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Los Fresnos, Rancho Viejo, Los Indios, Southmost, Rangerville,
Olmito, Port Of Brownsville, Santa Maria, La Paloma and Cameron Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2586 9741 2584 9741 2585 9745 2589 9747
      2589 9752 2603 9764 2602 9774 2603 9779
      2606 9780 2605 9786 2610 9786 2611 9719
      2596 9721 2596 9728 2594 9728 2592 9733
      2593 9735 2591 9737 2585 9737 2584 9739
TIME...MOT...LOC 0529Z 278DEG 26KT 2598 9778

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

58/Reese
Special weather statement, May 8, 11:57 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1257 AM CDT Tue May 9 2023

TXZ254-255-354-355-090645-
Inland Willacy TX-Coastal Cameron TX-Coastal Willacy TX-
Inland Cameron TX-
1257 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of southeastern Kenedy,
north central Cameron and central Willacy Counties through 145 AM
CDT...

At 1257 AM CDT, Doppler radar was tracking a strong thunderstorm near
Arroyo City, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harlingen, Rio Hondo, Arroyo City, Port Mansfield, Texas State
Technical College Harlingen, Harlingen Arts And Heritage Museum, Port
Mansfield Airport, Harlingen Soccer Complex, Lozano and Willamar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2647 9724 2648 9724 2647 9725 2646 9725
      2615 9734 2619 9768 2660 9759 2660 9747
      2655 9731 2653 9729 2655 9729 2654 9727
      2652 9726 2654 9726 2653 9722
TIME...MOT...LOC 0557Z 201DEG 16KT 2631 9750

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

58/Reese

The radar

The Brownsville radar (KBRO), 18 km away, was scanning. The volume nearest the first event began at 06:17 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cameron

When
May 9, 12:15 AM CST
Where
Cameron County, 0.93 mi SW of Rancho Viejo
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
26.020, -97.560

An NWS employee reported a tree trunk, approximately 18 inches in diameter, split in half. Estimated wind speed of 60 mph.

Thunderstorm Wind, Cameron

When
May 9, 12:15 AM CST to 12:32 AM CST
Where
Cameron County, 0.93 mi SW of (Bro)brownsville Arp
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
25.910, -97.430

The ASOS station at Brownsville-South Padre International Airport gusted to 64 mph at 1:19AM CDT, with several gusts above 60 mph between 1:15AM CDT and 1:32AM CDT.

Thunderstorm Wind, Cameron

When
May 9, 12:25 AM CST
Where
Cameron County, 1.86 mi E of Laureles
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
26.100, -97.470

An NWS employee reported a metal carport was blown over and across the street in Los Fresnos. Time estimated from radar.

Thunderstorm Wind, Cameron

When
May 9, 12:35 AM CST to 12:53 AM CST
Where
Cameron County, Boca Chica
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
26.000, -97.150

Private meteorologist reported a wind gust of 73 mph at 100 feet in elevation near Boca Chica Beach with wind gusts above 58 mph starting around 1:35AM CDT. The highest gust was recorded at 1:53AM CDT.

Thunderstorm Wind, Cameron

When
May 9, 12:44 AM CST to 12:45 AM CST
Where
Cameron County, 0.64 mi E of Bayside to 1.12 mi E of Bayside
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
26.081, -97.260

An NWS Storm Survey conducted in the Laguna Heights area found several damaged trees, which supports wind gusts estimated at 75 mph. A large ash tree had its trunk snapped in two places near the intersection of Van Buren Street and Harding Street. A manufactured home lost some shingles and uplifted a portion of metal roof covering along Harding Street between Van Buren Street and Jackson Avenue. Along Madison Street, several large tree branches were broken. Finally, a poorly anchored wooden real estate sign was uprooted near the intersection of N Roosevelt Street and HWY 100.

Thunderstorm Wind, Cameron

When
May 9, 12:48 AM CST to 12:54 AM CST
Where
Cameron County, 0.62 mi W of Port Isabel
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
26.070, -97.210

Port Isabel police department reported several powerlines down around town. Timing based on radar. While wind speeds are estimated, the NOAA National Ocean Service (NOS) at Port Isabel (PTIT2) recorded wind gusts of 52 knots, or 60 mph, at 1:54AM CDT.

Thunderstorm Wind, Cameron

When
May 9, 12:48 AM CST to 12:54 AM CST
Where
Cameron County, 1.86 mi W of Port Isabel to 0.43 mi NW of Port Isabel
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
26.070, -97.230

The Port Isabel Police Department shared pictures on social media showing damage to the Sunoco Gas station awning at the corner of Highway 48 and Highway 100 and an ice chest that had moved several feet from the front of the building. Several pictures of powerlines down were also shown. NOAA's National Ocean Service (NOS) site at Port Isabel (PTIT2) recorded wind gusts of 52 knots, or 60 mph, at 1:54AM CDT, and was used as a guide for when the strongest winds were ending.

Thunderstorm Wind, Cameron

When
May 9, 12:48 AM CST to 12:49 AM CST
Where
Cameron County, 2.63 mi E of Port Isabel to 5.13 mi NNE of Port Isabel
Measured
77 kt (89 mph) measured gust
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
26.070, -97.158

An NWS Storm Survey was conducted on South Padre Island and found several areas of damage along South Padre Island. The survey found a couple of downed fences in the Isla Blanca area on the southern side of the island along with a couple of flipped recreational vehicles (RVs) that were exposed to the wind but only anchored by unfastened scissor jacks. The flipped RVs were initially reported by a member of the public shortly after the storms moved offshore. Winds here were measured at the Brazos Santiago (BZST2) Texas Coastal Ocean Observing Network site (TCOON) to be near 84 mph. A little farther north along the island, the metal roof at Longboards was peeled back along with a canvas type material that was blown onto the second story balcony of an older apartment complex along W Palm Street. Some of the most extensive damage was witnessed at the El Castile Condo at the corner of W Polaris Dr and Laguna Blvd, which lost its roof and roof decking and exposed at least two dozen units to the elements during the storm. Lastly, the South Padre Island Convention Center's Main Exposition hall lost a significant portion of its roof along with a snapped ash tree nearby, suggesting wind speeds remaining near 85 to 90 mph. Additionally, South Padre Island Police Department reported multiple powerlines down across the island immediately after the event.

Note: times listed are based on the survey results. All severe criteria (58 mph or greater wind gusts) occurred between 148 and 206 AM based on reports from various platforms in the area.

Thunderstorm Wind, Cameron

When
May 9, 12:49 AM CST to 12:53 AM CST
Where
Cameron County, 2.18 mi E of Port Isabel
Measured
77 kt (89 mph) measured gust
Reported by
Other Federal Agency
Coordinates
26.073, -97.165

The aerostat site anemometer at the South Padre Island Coast Guard station reported a peak wind gust of 77.3 knots, or 89 mph, at 1:49AM CDT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087625, 1087636, 1087626, 1087637, 1087712, 1087627, 1087628, 1087711, 1087639.